Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 49, NWS Grand Forks, ND

June 11, 2007Becker County, Clay County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 11, 2007, 1:17 AM CDT for Becker County, Clay County, Otter Tail County, Minnesota. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2007, 1:17 AM CDT (06:17 UTC)
Expired
Jun 11, 2007, 2:15 AM CDT
In force
58 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 1:35 AM CDTTSTM WND DMG1 E Rollag, MNNUMEROUS 8-10 INCH DIAMETER BRANCHES DOWN
Jun 11, 1:45 AM CDTTSTM WND DMG4 Nw Cormorant, MNNUMEROUS 8-10 INCH BRANCHES DOWN
Jun 11, 1:50 AM CDTTSTM WND DMG4 Nw Pelican Rapids, MNNUMEROUS 8-10 INCH DIAMETER BRANCHES DOWN
Jun 11, 2:10 AM CDTTSTM WND DMG4 Sse Lake Park, MNNUMEROUS LARGE TREES BRANCHES AND LIMBS BROKEN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 11:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.3 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 110617
SVRFGF
MNC005-027-111-110715-
/O.NEW.KFGF.SV.W.0049.070611T0617Z-070611T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
117 AM CDT MON JUN 11 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  THIS INCLUDES THE CITY OF DETROIT LAKES...
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 215 AM CDT

* AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 3 MILES SOUTHEAST OF ROLLAG...OR 19 MILES SOUTHWEST OF
  DETROIT LAKES...MOVING TO THE NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROLLAG AT 125 AM CDT...
  CORMORANT AT 135 AM CDT...
  LAKE PARK AT 215 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4667 9639 4656 9600 4700 9566 4709 9613

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 110648
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
148 AM CDT MON JUN 11 2007

MNC005-027-111-110715-
/O.CON.KFGF.SV.W.0049.000000T0000Z-070611T0715Z/
CLAY MN-BECKER MN-OTTER TAIL MN-
148 AM CDT MON JUN 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR WESTERN BECKER...SOUTHEASTERN CLAY AND NORTHWESTERN OTTER TAIL
COUNTIES...

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM 
WAS CENTERED 4 MILES NORTHEAST OF ROLLAG...OR 16 MILES WEST OF 
DETROIT LAKES...MOVING TO THE NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE PARK...6 MILES SOUTHEAST OF DALE AND 7 MILES WEST OF AUDUBON
  BY 215 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4667 9639 4656 9600 4700 9566 4709 9613

$$
GV
000 
WWUS53 KFGF 110712
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
212 AM CDT MON JUN 11 2007

MNC005-027-111-110722-
/O.EXP.KFGF.SV.W.0049.000000T0000Z-070611T0715Z/
CLAY MN-BECKER MN-OTTER TAIL MN-
212 AM CDT MON JUN 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BECKER...SOUTHEASTERN
CLAY AND NORTHWESTERN OTTER TAIL COUNTIES WILL EXPIRE AT 215 AM
CDT...

AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 4 MILES SOUTHWEST OF LAKE PARK...OR 14 MILES
WEST OF DETROIT LAKES...MOVING TO THE NORTHEAST AT 10 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 215 AM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4667 9639 4656 9600 4700 9566 4709 9613

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:20 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 10, 9:20 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
920 PM CDT SUN JUN 10 2007

.UPDATE...CAP HELD FOR FGF THIS EVENING. THUNDERSTORMS ARE WINDING
DOWN BOTH NORTH AND SOUTH OF US. BUT...LOW LEVEL JET IS EXPECTED
TO INCREASE TONIGHT IN SD/NE WITH THE NOSE INTO THE SOUTHERN RED
RIVER VALLEY WITH THE BEST CONVERGENCE EXTENDING BETWEEN JMS AND
AXN. BUT 00Z NAM INDICATES AS MUCH AS 3000 J/KG OF 850 MB CAPE
REMAINS BY 06Z WHICH MOVES NORTH THROUGH THE AREA. KEPT SLIGHT
CHANCE OF THUNDER EVERYWHERE TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT SUN JUN 10 2007/

SHORT TERM...
MAIN FORECAST CHALLENGE WILL BE CONVECTIVE POTENTIAL THROUGHOUT
THE SHORT TERM (MON-WED) TIME PERIOD. PREFER THE NAM SFC WINDS AND
GFS QPF TONIGHT...SO WILL USE A MODEL BLEND FOR THIS FORECAST.

TONIGHT...WILL BE WATCHING A COUPLE DIFFERENT AREAS FOR TSTM
DEVELOPMENT...ONE ALONG OR JUST NORTH OF THE CANADIAN BORDER AND A
SECOND DOWN ACROSS SOUTHEAST/EAST CENTRAL SD. THERE IS A
STATIONARY BOUNDARY LOCATED JUST NORTH OF THE CANADIAN BORDER
WHERE THE STRONGEST WARM ADVECTION WILL BE FOUND. MID LEVEL FLOW
SHOULD TAKE ANY OF THESE STORMS TO THE EAST/NE...UNLESS THEY TRY
TO BUILD SOUTHWARD TOWARD THE RICHER THETA-E AIR. THERE ARE A
COUPLE OF CELLS DEVELOPING ALONG THE CANADIAN BORDER NOW (NORTH OF
BOTTINEAU) WHICH WILL NEED TO BE WATCHED. A SECOND AREA OF TSTMS
HAS HELD TOGETHER ALL DAY DOWN OVER SOUTHEAST SD...AND IS NOW
EXPANDING NORTH AND EAST. THESE CELLS INITIALLY DEVELOPED CLOSE TO
THE UPPER JET...BUT HAVE HELD TOGETHER IN THE AREA WHERE DEEPER
MOISTURE IS MAKING ITS WAY BACK NORTH. THESE ARE VERY SLOW MOVING
STORMS. IN OUR AREA...SFC TEMPS ARE RISING INTO THE 80S WITH SFC
DEW POINTS IN THE UPPER 50S/LOW 60S. THIS IS PRODUCING SOME PRETTY
HEALTHY SFC BASED INSTABILITY OVER THE AREA...MUCH LIKE THIS TIME
YESTERDAY. RUC/NAM MODEL SOUNDINGS SHOW CONVECTIVE TEMPS IN OUR
AREA RUNNING IN THE MID/UPPER 80S. STILL HAVING A TOUGH TIME
TRYING TO PICK OUT ANY WEAK AREAS OF VORTICITY ON THE WATER VAPOR
IMAGERY...WHICH WOULD HELP STRENGTHEN CONVECTION IN THE NORTH
TONIGHT. THERE DOES APPEAR TO BE A BOUNDARY EVIDENT ON THE KMBX
RADAR WHERE THE CURRENT CONVECTION NEAR BOTTINEAU IS FIRING ON.
MODELS (GFS/RUC) SHOW AN 850MB JET GETTING GOING TONIGHT AND
FOCUSING INTO SOUTHEAST ND/WEST CENTRAL MN BY LATE EVENING.
THEREFORE AM CURRENTLY THINKING THE CONVECTION TO OUR SOUTH MAY
EVENTUALLY START SPREADING NORTHWARD THRU THE EVENING. WILL
MAINTAIN ISOLATED THUNDER THRU MID EVENING AND THEN INCREASE
CHANCES A BIT. AGAIN...HARD TO NAIL DOWN OR EXCLUDE ANY SINGLE
AREA WITH SUCH WEAK UPPER SUPPORT.

MON/MON NIGHT...DOUBTS CONTINUE ON WHERE TO LINGER (IF ANYWHERE AT
ALL) ANY PCPN CHANCES INTO THE DAY MONDAY. BUILDING 700MB CAP
LOOKS TO LIMIT ANYTHING TO THE WEST OF THE RED RIVER VALLEY. THE
GFS DOES SHIFT THE LOW LEVEL JET INTO OUR EASTERN FA DURING THE
EARLY PART OF WED...WHERE CAP WILL TAKE LONGER TO BUILD INTO.
THEREFORE DID LINGER SOME ISOLATED TSTMS IN THE EASTERN FA INTO
THE DAY MONDAY. STILL REALLY HAVE NO SFC BOUNDARIES OR UPPER LEVEL
SUPPORT FOR STORMS INTO MON NIGHT...SO WILL BE LOOKING AT WHERE
THE LOW LEVEL JET SETS UP ONCE AGAIN TO BE THE KICKER. MODELS
STILL DISAGREE ON THIS...WITH THE NAM FURTHER EAST THAN THE GFS.
PREFER THE SLOWER GFS AS IT HAS SUPPORT FROM THE UKMET AND
CANADIAN. THIS WOULD KEEP BEST PCPN CHANCES MON NIGHT WEST OF THE
RED RIVER.

TUE/WED...IN THIS TIME FRAME...THE NEXT SFC BOUNDARY PUSHES INTO
CENTRAL ND WHILE THE UPPER FLOW NEARLY PARALLELS IT. THIS MEANS A
SLOW MOVING PROGRESSION TO SFC FRONT OVER THIS TIME PERIOD. MODELS
SEEM TO BE FOCUSING THE HEAVIEST PCPN FROM CENTRAL ND INTO
NORTHEAST ND...WHICH HAS BEEN HIT WITH A LOT OF RAIN IN QUITE A
FEW PRIOR EVENTS. THEREFORE...THIS TREND WILL HAVE TO BE WATCHED
IN FUTURE MODEL RUNS. TRIED TO PROGRESS BETTER PCPN CHANCES SLOWLY
FROM WEST TO EAST OVER TUE/WED.

LONG TERM (THU-SUN)...
GFS LONG WAVE UPPER TROUGH REMAINS OVER THE WESTERN US WHILE UPPER
LEVEL LONG WAVE RIDGE REMAINS FLATTENED OVER THE GREAT LAKES HOWEVER
THE CENTER OF THE RIDGE RETROGRADES FROM TX TO OLD MEXICO BY DAY 8.
NORTH SOUTH ORIENTATED RIDGE AXIS OVER SOUTHEAST CANADA AT THE
BEGINNING OF THE PERIOD BECOMES EAST WEST ORIENTATED OVER THE
NORTHEAST US BY THE END OF THE PERIOD. RELATIVELY ZONAL FLOW IN THE
NORTHERN STREAM WILL OCCUR ALONG THE INTERNATIONAL BORDER AND WILL
MAKE TIMING OF SHORT WAVES IN THE FLOW DIFFICULT. SO CONFIDENCE WITH
PRECIPITATION IN THE EXTENDED PERIOD IS TOO GOOD. OPERATIONAL GFS
RUN WAS FASTER THAN THE ENSEMBLE MEAN.

AVIATION...
CURRENTLY IT WAS VFR ACROSS THE AREA. VISIBLE SATELLITE SHOWING
CUMULUS FIELD BEGINNING TO DEVELOP OVER NORTHEAST ND AND OVER NORTH
CENTRAL MN. EXPECT STORMS TO DEVELOP WITH DIURNAL HEATING THIS
AFTERNOON AND EVENING OVER THE ABOVE AREAS. TAMDAR SOUNDINGS THIS
AFTERNOON HAVE CONVECTIVE TEMPS FROM THE LOWER 80S IN THE NORTHERN
FORECAST AREA TO MID 80S IN THE SOUTHERN FORECAST AREA. MODEL
CONVECTIVE TEMPS WERE A TAD HIGHER. LIFTED INDICES WERE THE LOWEST
IN THE NORTH AND EXPECTED TO BE BEST AREA FOR THUNDER THIS AFTERNOON
AND EVENING. LOW LEVEL MOISTURE INCREASES QUITE A BIT OVERNIGHT AND
MAY PRODUCE ELEVATED CONVECTION IN THE SOUTHERN ZONES TOWARD
SUNRISE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GV
Hazardous weather outlook, Jun 10, 6:27 AM CDT, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
627 AM CDT SUN JUN 10 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
627 AM CDT SUN JUN 10 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING ACROSS PORTIONS OF THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECT TO DEVELOP ACROSS THE REGION
LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARD. THE FAVORED LOCATION FOR THE STRONGER STORMS WILL BE ALONG
AND WEST OF THE RED RIVER VALLEY. THUNDERSTORMS SHOULD WEAKEN
AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW MOVING AREA OF LOW PRESSURE WILL BRING A GOOD CHANCE OF MORE
THUNDERSTORMS TO THE REGION THROUGH MIDWEEK. BY MONDAY NIGHT THE
FAVORED AREA FOR STORMS WILL BE OVER THE DEVILS LAKE BASIN. THE
STORM THREAT WILL SLOWLY SHIFT EAST TO THE VALLEY REGION BY
WEDNESDAY. ALONG WITH THE THREAT FOR SEVERE THUNDERSTORMS...HEAVY
RAINFALL IS ALSO POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER AND RAINFALL
REPORTS.

VOELKER

In the hours before

Local storm report, Jun 11, 12:34 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1234 AM CDT MON JUN 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             5 W FERGUS FALLS        46.28N 96.17W
06/11/2007  M0.75 INCH       OTTER TAIL         MN   PUBLIC

&&

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:00 AM CDTSevere Thunderstorm WarningFGFOtter Tail60 min
Jun 11, 12:18 AM CDTSevere Thunderstorm WarningFGFWilkin42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.